I went through 8 months of Peg-Intron treatment for hepatitis C. I did achieve a SVR, but I am still having many medical and neurological problems. My treatment was during this time, 2002-2003.
I now have short term memory loss and brain fog. My coordination and balance are affected. My eyesite is very bad also. My insomnia has became severe and difficult to treat. I also have depressive/anxiety disorder and now ADHD. I now have mild generalized edema and my doctors don't know why. I have become agoraphic and have panic attacks. I can't find the correct word and my spelling is awful. I leave words out or I put them into my writing
twice. I was NOT like that before beginning the Peg-Intron tx.
During the last month of treatment, I could tell my cognitive skills were declining rapidly. I stopped the treatment at 8 months. I am a 55 year old married woman.
One doctor told me it was chemotherapy and then said it wasn't.
Are the symptoms that I have consistent with "chemo brain"?
Interferons are naturally occurring proteins produced by the immune system. These drugs are used to treat some cancers, multiple sclerosis, as well as viral infections like hepatitis B and C.
In the oncology setting we use the Interferon group of drugs mainly to treat kidney cancer, leukemias, and melanomas. I have not personally noted the neurological symptoms mentioned by you in the few long-term survivors I know. Interferons are commonly associated with acute toxicity, bodyache, fever, flu-like symptoms, nausea, anorexia, fatigue, dizziness, depression, etc.
I would hesitate to label your current symptoms to interferons that you received about seven years ago.
Also, I would like to mention that although interferons are used in cancer therapy, they are not strictly considered "chemotherapy". The word chemotherapy is usually reserved for cytotoxic chemical agents.
Please consult a neurologist and undergo a thorough evaluation for your symptoms.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.